Hail, Hemphill
- When
- April 23, 10:37 AM CST
- Where
- Hemphill County, 1 mi N of Canadian
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.914, -100.380
Three quarter inch hail was reported at the Canadian River Bridge on U.S. Highway 83.
Severe thunderstorms produced hail and damaging winds across the northern and eastern Texas Panhandle during the afternoon hours. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced hail and damaging winds across the northern and eastern Texas Panhandle during the afternoon hours. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 8:42 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
942 AM CDT WED APR 23 2008
.UPDATE...
UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT
COVERS THE MAJORITY OF THE TX AND OK PANHANDLES.
CLK
&&
.PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/
UPDATE...
UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE
ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE
FOG LIFTING BY NOON TODAY.
AVIATION...
VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND
FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH
KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN
THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND
VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS
AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND
WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE
PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT
CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO
GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT
HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST
00Z.
JJB
PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/
DISCUSSION...
DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF
MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN
OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN
AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT
FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL
SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY
THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP
THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH
NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK
DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO
THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND
THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT.
THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF
CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT
BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND
THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK
THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS
WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY.
SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL.
LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW
MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE
THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF
THE CWA AND THEN SPREADING EAST.
THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY
MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER
THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH.
THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES
SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT
DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST
FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME
PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT.
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE
SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE
PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE
FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...RANDALL.
OK...NONE.
&&
11/05TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1126 AM CDT WED APR 23 2008 OKZ001>003-TXZ001>020-231800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1126 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND THE EASTERN FOUR COLUMNS OF THE TEXAS PANHANDLE. ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS THE PANHANDLES TODAY. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1014 AM CDT WED APR 23 2008 OKZ002-231615- TEXAS OK- 1014 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN TEXAS COUNTY... AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF GOODWELL MOVING NORTHEAST AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1020 AM CDT WED APR 23 2008 TXZ009-231615- ROBERTS TX- 1020 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN ROBERTS COUNTY... AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES NORTHWEST OF MIAMI MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ROBERTS COUNTY...INCLUDING THE CITY OF MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Amarillo radar (KAMA), 142 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Three quarter inch hail was reported at the Canadian River Bridge on U.S. Highway 83.
Reported on County Road L.
Gust measured by the McLean West Texas Mesonet station located one mile east of McLean Texas.
Part of a tar roof was blown off of the First Baptist Church. Power lines were knocked down on the west side of McLean. No injuries were reported.
Several branches were also reported broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96279, 96282, 96284, 96288, 96289, 96291, 96292.